Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2018, 3:24 AM CDT for 5 counties in Minnesota; 4 counties in North Dakota. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 3:24 AM CDT (08:24 UTC)
- Expired
- Jul 4, 2018, 4:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Polk County, MN, Red Lake County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:40 AM CDT | TSTM WND GST 54 | 6 Wnw Grand Forks, ND | PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/. |
| Jul 4, 3:52 AM CDT | TSTM WND DMG | 2 Wnw Grand Forks, ND | ASH TREE SNAPPED 12 FEET UP, 2 1/2 BLOCKS NORTH OF THE NWS OFFICE. |
| Jul 4, 3:52 AM CDT | TSTM WND DMG | Grand Forks, ND | ASH TREE SNAPPED 12 FEET UP, 1 1/2 BLOCKS NORTH OF THE OFFICE. |
| Jul 4, 4:21 AM CDT | TSTM WND DMG | 2 Ene Crookston, MN | BOX ELDER TREE SNAPPED IN A FARMYARD. |
| Jul 4, 4:23 AM CDT | TSTM WND DMG | 2 N Fargo, ND | REPORT OF A TREE BLOWN DOWN IN NORTH FARGO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:34 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3627 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
253
WUUS53 KFGF 040824
SVRFGF
MNC027-107-119-125-167-NDC017-035-091-097-040930-
/O.NEW.KFGF.SV.W.0098.180704T0824Z-180704T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
324 AM CDT WED JUL 4 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Red Lake County in northwestern Minnesota...
Clay County in northwestern Minnesota...
Norman County in northwestern Minnesota...
Southwestern Polk County in northwestern Minnesota...
Northeastern Wilkin County in west central Minnesota...
Southeastern Grand Forks County in northeastern North Dakota...
Cass County in southeastern North Dakota...
Traill County in southeastern North Dakota...
Eastern Steele County in southeastern North Dakota...
* Until 430 AM CDT.
* At 324 AM CDT, severe thunderstorms were located along a line
extending from near Turtle River State Park to near Sheldon, moving
east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Grand Forks AFB, Leonard and Emerado around 330 AM CDT.
Davenport, Grand Forks and Merrifield around 340 AM CDT.
East Grand Forks and Kindred around 345 AM CDT.
Hickson, Mallory and Davidson around 350 AM CDT.
Comstock, Key West and Oxbow around 355 AM CDT.
Other locations impacted by these severe thunderstorms include
Casselton Airport, American Crystal Sugar, Moorhead Airport, Grand
Forks Airport and West Argusville.
This includes the following highways...
Interstate 29 between mile markers 49 and 143.
Interstate 94 in North Dakota between mile markers 318 and 352.
Interstate 94 in Minnesota between mile markers 1 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4663 9749 4797 9751 4796 9627 4663 9624
TIME...MOT...LOC 0824Z 269DEG 53KT 4796 9745 4665 9741
HAIL...1.00IN
WIND...60MPH
$$
GG2 follow-up statements
046
WWUS53 KFGF 040851
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
351 AM CDT WED JUL 4 2018
MNC027-107-119-125-167-NDC017-035-091-097-040930-
/O.CON.KFGF.SV.W.0098.000000T0000Z-180704T0930Z/
Red Lake MN-Clay MN-Norman MN-Polk MN-Wilkin MN-Grand Forks ND-
Cass ND-Traill ND-Steele ND-
351 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR WESTERN RED LAKE...CLAY...NORMAN...SOUTHWESTERN POLK...
NORTHEASTERN WILKIN...SOUTHEASTERN GRAND FORKS...CASS...TRAILL AND
EASTERN STEELE COUNTIES...
At 350 AM CDT, severe thunderstorms were located along a line
extending from near Grand Forks to near Leonard, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
East Grand Forks and Mallory around 355 AM CDT.
Davidson around 400 AM CDT.
Key West, West Fargo, and Horace around 405 AM CDT.
Fargo, Hickson, and Wild Rice around 410 AM CDT.
Comstock and Rustad around 415 AM CDT.
Other locations impacted by these severe thunderstorms include
Casselton Airport, American Crystal Sugar, Moorhead Airport, Grand
Forks Airport and West Argusville.
This includes the following highways...
Interstate 29 between mile markers 49 and 143.
Interstate 94 in North Dakota between mile markers 318 and 352.
Interstate 94 in Minnesota between mile markers 1 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4663 9749 4797 9751 4796 9627 4663 9624
TIME...MOT...LOC 0850Z 268DEG 45KT 4796 9704 4664 9719
HAIL...1.00IN
WIND...60MPH
$$
GG973 WWUS53 KFGF 040925 SVSFGF Severe Weather Statement National Weather Service Eastern ND/Grand Forks ND 425 AM CDT WED JUL 4 2018 MNC027-107-119-125-167-NDC017-035-091-097-040935- /O.EXP.KFGF.SV.W.0098.000000T0000Z-180704T0930Z/ Red Lake MN-Clay MN-Norman MN-Polk MN-Wilkin MN-Grand Forks ND- Cass ND-Traill ND-Steele ND- 425 AM CDT WED JUL 4 2018 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RED LAKE...CLAY... NORMAN...SOUTHWESTERN POLK...NORTHEASTERN WILKIN...SOUTHEASTERN GRAND FORKS...CASS...TRAILL AND EASTERN STEELE COUNTIES WILL EXPIRE AT 430 AM CDT... The storms which prompted the warning have weakened. Therefore, the warning will be allowed to expire. However gusty winds are still possible with these thunderstorms. A Severe Thunderstorm Watch remains in effect until 900 AM CDT for northwestern and west central Minnesota...and southeastern and northeastern North Dakota. LAT...LON 4663 9749 4797 9751 4796 9627 4663 9624 TIME...MOT...LOC 0925Z 269DEG 53KT 4797 9630 4665 9646 $$ GG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:52 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 3, 11:52 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1152 PM CDT Tue Jul 3 2018 .UPDATE... Issued at 1148 PM CDT Tue Jul 3 2018 Line of severe storms moving east around 30mph currently west of Bismarck is expected to reach the western edges of the FA in the 3 to 5am time frame. Torrential rain with potential 60mph winds will be the primary concern across SE ND as day breaks. UPDATE Issued at 938 PM CDT Tue Jul 3 2018 Still in the monitoring phase as convection continues to expand to the west with the upper level trough and associated high plains storms. To the south some slow moving heavy rainers just sitting over parts of NE SD. Most likely scenario to pan out appears to be a complex develops across ND as the western activity interacts with PWats 1.5 to near 2 inches and MLCAPE 2 to 3k. Potential for severe winds and heavy rain will be the primary concern with this system over night. UPDATE Issued at 650 PM CDT Tue Jul 3 2018 MLCIN appears to be keeping convection at bay across SE ND this evening as strong convection has begun well south of the FA southwest of Aberdeen SD. CAMs do show some stronger activity lifting into the extreme southern FA between 10pm and midnight. More widespread MCS appears likely to form in the high plains and race east through the overnight. Will continue to monitor radar trends and hires model solns through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 338 PM CDT Tue Jul 3 2018 South winds helping the low level moisture return northward with dew pts in the mid 60s to lower 70s...even a few AWOS sites in E ND in the mid 70s. CU developed with some higher level cloud cover above. SPC meso analysis field indicates still enough CIN to prevent much growth in any CU fields and thus lack of any precipitation. Some agitated CU with some mid level showers earlier this aftn in NE SD to the Morris MN area but that has since weakened. 850 mb moisture convergence is targeting far NE SD thru the evening but no boundary evident in this area and 850 mb winds this evening are not that great either. Thus highly uncertain if any storms will form in the MN/ND/MN border region this evening. Main upper wave moving out of Wyoming with better upper level lift will spread into central ND toward midnight and move ENE thereafter. Better 850 mb jet with this feature and this may well be the main player tonight. For time being kept highest pops per CAM guidances in SE ND thru the night...but that can be tweaked as needed. Wave will move thru Wed AM with drier west winds behind it spreading into E ND by midday and into the eastern fcst area by evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 338 PM CDT Tue Jul 3 2018 Calmer weather is expected for the second half of the week as lingering showers and thunderstorms exit the region Wednesday evening across southwest to north central Minnesota. Surface high pressure building in behind the frontal passage on Wednesday will linger over the area Thursday through the early weekend. This will be accompanied by height rises aloft associated with an upper level ridge building over the central CONUS. Heading into Saturday and Sunday, the surface high begins to shift eastward in response to surface pressure rises associated with the building ridge. As this occurs southerly warm air advection will allow temperatures to climb to the upper 80s and perhaps low 90s for central and eastern North Dakota with mid to upper 80s for northwest Minnesota. Most deterministic guidance suggests an upper level shortwave and attendant mid level jet max propagating up and around the northwest side of the upper level ridge that will help enhance surface pressure falls along the leeward side of the Rockies across Canada and into MT/WY. Thunderstorms will be possible as this trough/cold front pushes east Saturday evening and into Sunday morning. Given the moderate instability and 30-50 knot bulk shear values forecast, organized convection is possible with a linear storm mode most the most likely scenario at this time. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Jul 3 2018 Line of thunderstorms expected to move across the FAR and Possible DVL and GFK TAF sites before 12Z. West to turn to the west tomorrow afternoon with gusts to near 25kts at DVL and GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Riddle LONG TERM...AM AVIATION...JK
Hazardous weather outlook, Jul 3, 6:11 AM CDT, 21 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 611 AM CDT Tue Jul 3 2018 MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008- 014>016-024-026-027-054-041115- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Western Walsh County- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning. Expect wind gusts to 60 mph and hail up to one inch in diameter. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening and tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 1.5 inches in diameter and wind gusts to 60 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will be possible for Wednesday morning over the southeast zones or roughly southeast of a line from Baudette, MN to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust to 70 mph will be possible. Also locally heavy rain will be possible. Elsewhere no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115- Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning for southeast Northeast Dakota and neighboring parts of west central Minnesota. Expect wind gusts to 70 mph and hail up to one inch in diameter through 9 AM CDT. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening into tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 2 inches in diameter and wind gusts to 70 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
In the hours before
Local storm report, Jul 4, 3:06 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
306 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 AM TSTM WND GST 8 N MCHENRY 47.69N 98.59W
07/04/2018 M50.00 MPH Eddy ND MESONET
PEAK WIND AT THE NDAWN STATION AT HWY 15 AND HWY 20
INTERSECTION IN EAST CENTRAL EDDY COUNTY.
0242 AM TSTM WND GST 2 NE PEKIN 47.81N 98.30W
07/04/2018 M50.00 MPH Nelson ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
0255 AM TSTM WND GST 1 NNW VALLEY CITY 46.94N 98.01W
07/04/2018 M51.00 MPH Barnes ND AWOS
PEAK WIND AT THE VALLEY CITY AIRPORT /KBAC/.
&&
GGUSTLocal storm report, Jul 4, 3:14 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
314 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND GST COOPERSTOWN 47.44N 98.12W
07/04/2018 M52 MPH GRIGGS ND AWOS
PEAK WIND REPORTED AT THE COOPERSTOWN AIRPORT /KS32/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:27 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk | 63 min |
| Jul 4, 4:16 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Marshall, Pennington, Polk, Roseau | 59 min |
| Jul 4, 5:15 AM CDT | Special Weather Statement | FGF | Lake of the Woods, Roseau | 60 min |
| Jul 4, 5:32 AM CDT | Special Weather Statement | FGF | Becker, Hubbard, Otter Tail | 58 min |
| Jul 4, 5:47 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 43 min |
| Jul 4, 6:33 AM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 42 min |
| Jul 4, 2:00 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey | 45 min |
| Jul 4, 2:26 AM CDT | Tornado Warning | FGF | Benson, Eddy, Nelson, Ramsey | 49 min |
| Jul 4, 2:33 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 2 more | 57 min |
| Jul 4, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Grand Forks, Nelson, Ramsey, Towner and 1 more | 53 min |
| Jul 4, 3:09 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 66 min |
| Jul 4, 3:09 AM CDT | Tornado Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.